Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2019, 12:44 AM EDT for 4 counties in North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 12:44 AM EDT (04:44 UTC)
- Expired
- May 26, 2019, 1:30 AM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Chatham County, NC, Orange County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:45 AM EDT | TSTM WND DMG | 4 Wsw Liberty, NC | TREE DOWN ON RAMSEUR JULIAN ROAD. TIME ESTIMATED BY RADAR. |
| May 26, 12:50 AM EDT | TSTM WND DMG | 1 Wnw Liberty, NC | TREE DOWN ON BURTON SWAIN ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
866
WUUS52 KRAH 260444
SVRRAH
NCC001-037-135-151-260530-
/O.NEW.KRAH.SV.W.0069.190526T0444Z-190526T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1244 AM EDT Sun May 26 2019
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Alamance County in central North Carolina...
Southwestern Orange County in central North Carolina...
Northeastern Randolph County in central North Carolina...
Northwestern Chatham County in central North Carolina...
* Until 130 AM EDT
* At 1244 AM EDT, a severe thunderstorm was located 8 miles northwest
of Siler City, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsboro, Siler City, Liberty, Ramseur, Franklinville, Staley,
Bynum, Snow Camp, Hasty and Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3573 7970 3581 7970 3588 7966 3591 7909
3574 7910 3560 7919
TIME...MOT...LOC 0444Z 273DEG 28KT 3580 7958
HAIL...0.75IN
WIND...60MPH
$$
BAH3 follow-up statements
841
WWUS52 KRAH 260501
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
101 AM EDT Sun May 26 2019
NCC001-037-135-151-260530-
/O.CON.KRAH.SV.W.0069.000000T0000Z-190526T0530Z/
Alamance NC-Orange NC-Randolph NC-Chatham NC-
101 AM EDT Sun May 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHERN ALAMANCE...SOUTHWESTERN ORANGE...EAST CENTRAL RANDOLPH
AND NORTHWESTERN CHATHAM COUNTIES...
At 100 AM EDT, a severe thunderstorm was located near Siler City,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsboro, Siler City, Liberty, Staley, Bynum, Snow Camp, Hasty and
Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3572 7964 3580 7963 3588 7957 3591 7909
3574 7910 3560 7919
TIME...MOT...LOC 0500Z 273DEG 28KT 3579 7942
HAIL...0.75IN
WIND...60MPH
$$
BAH903
WWUS52 KRAH 260517
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
117 AM EDT Sun May 26 2019
NCC151-260527-
/O.CAN.KRAH.SV.W.0069.000000T0000Z-190526T0530Z/
Randolph NC-
117 AM EDT Sun May 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3591 7909 3574 7910 3560 7919 3570 7955
3580 7954 3589 7939
TIME...MOT...LOC 0517Z 273DEG 28KT 3578 7925
$$
NCC001-037-135-260530-
/O.CON.KRAH.SV.W.0069.000000T0000Z-190526T0530Z/
Alamance NC-Orange NC-Chatham NC-
117 AM EDT Sun May 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN ALAMANCE...SOUTHWESTERN ORANGE AND NORTHWESTERN
CHATHAM COUNTIES...
At 117 AM EDT, a severe thunderstorm was located near Pittsboro,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsboro, Siler City, Hasty, Sutphin, Bynum and Snow Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3591 7909 3574 7910 3560 7919 3570 7955
3580 7954 3589 7939
TIME...MOT...LOC 0517Z 273DEG 28KT 3578 7925
HAIL...0.75IN
WIND...60MPH
$$
BAH883
WWUS52 KRAH 260521
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
121 AM EDT Sun May 26 2019
NCC001-037-135-260530-
/O.EXP.KRAH.SV.W.0069.000000T0000Z-190526T0530Z/
Alamance NC-Orange NC-Chatham NC-
121 AM EDT Sun May 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALAMANCE...
SOUTHWESTERN ORANGE AND NORTHWESTERN CHATHAM COUNTIES WILL EXPIRE AT
130 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3591 7909 3574 7910 3560 7919 3570 7955
3580 7954 3589 7939
TIME...MOT...LOC 0520Z 273DEG 28KT 3578 7923
$$
BAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:30 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 25, 9:30 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 930 PM EDT Sat May 25 2019 .SYNOPSIS... A minor upper level disturbance will cross southern Virginia tonight, bringing a threat for a few showers and thunderstorms to sections of central NC. Otherwise, a strong high pressure system aloft will persist over the Southeast U.S. through Wednesday, generally producing dry weather with well above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 930 PM Saturday... A weak mid level wave continues to cross VA and the border region this evening, with a corresponding surface trough extending SW through the NC Foothills/W Piedmont. Isolated showers and storms are finally making their way through the NW PIedmont and Triad. While mid level lapse rates remain rather low due to very warm 600-500 mb temps associated with the ridging aloft, today's heating pushed up low level lapse rates to 7.0-7.5 C/km. And an even steeper profile through 500-250 mb, encompassing the -10C to -30C depth, has prompted good electrification and deep updrafts with the few cells that have managed to get together in the absence of a focus for convection. Effective shear is certainly sufficient to support these storms, within MLCAPE of 1000-2000 J/kg (although CINH is expanding across the area). Expect cells to be fairly isolated, perhaps merging into small clusters, remaining fairly strong as they shift generally E within the mean flow, maintained by elevated instability and a decent mid level wind field for several more hours. Have kept a mention of isolated storms pushing E through the CWA through the overnight hours, exiting E late. Expect lows mainly in the 70-73 range with some upper 60s across the far N and NW. -GIH && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 335 PM Saturday... Mid/upper level ridge maintains its presence/influence across central NC Sunday into Sunday night. Low level thicknesses projected to be in the 1435-1440m range, approximately 10-12m higher than this afternoon. This supports high temperatures well into the 90s across central NC. Sfc dewpoints during the afternoon expected to mix, varying between 60-65 degrees during the hottest part of the afternoon. This translates to heat indices comparable to the actual dry air temperature. Similar to tonight, a minor perturbation in the west-northwest flow aloft will drop across VA Sunday night. This system may trigger an isolated shower or storm in the vicinity of Warrenton/Roanoke Rapids/Scotland Neck Sunday evening. Otherwise the warm air aloft associated with the area of high pressure will continue to suppress/inhibit convective development. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 146 PM Saturday... Hot and dry weather on Monday with the ridge in control of our weather. Persistent airmass will mean highs once again in the low- mid 90s. Late Monday and Monday night, a short wave moving over top of the ridge will drop SEWD and may bring a chance for showers/tstms, with the best chances from the Triangle eastward. Then the ridge takes over again, and slightly more amplified for Tuesday and Wednesday, which will mean even a few degrees hotter both days with highs in the mid-upr 90s...perhaps touching 100 across our far S/SE zones on Wednesday. By Thursday, heights will begin to fall as the ridge axis gets suppressed and pushed to the east by a more potent shortwave trough moving across the Midwest and Great Lakes regions. That trough, while mostly lifting by to our north, will push the tail end of a cold front into our area on Friday, and that front will likely stall then wash out over the Carolinas during the weekend. The result of this will be increased rain chances for the late-week and weekend period, along with a slight cool-down with afternoon highs ranging from the upper 80s to lower 90s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 830 PM Saturday... 24 Hour TAF Period: A heavy shower on the radar will move across KINT in the next hour and KGSO thereafter. This may bring some temporary flight restrictions to both airports but will be very short lived. Later this evening there is the potential for more showers and thunderstorms across the northeastern counties, possibly affecting KRWI between 3-7Z during which time there could also be temporary flight restrictions due to convection. Aside from this VFR conditions are expected through the TAF period with winds moving from a more southwesterly to west northwesterly direction by Sunday morning at 5-10 kts. Some mid level clouds may manifest during the afternoon Sunday but conditions look drier than today. Long term: A second shortwave very similar to tonight will pass by the northeastern counties again on Sunday night as it travels along the edge of the upper level ridge. This pattern may repeat itself a third time Tuesday afternoon but aside from these fringe showers, VFR conditions are expected through the period. && .CLIMATE... Here are the record high temperatures and the year they were set for the period May 25th-30th: DATE RDU GSO FAY MAY 25TH 93/2011 96/1926 98/2011 MAY 26TH 94/1953 95/1926 98/1926 MAY 27TH 96/1916 100/1911 100/1953 MAY 28TH 99/1941 98/1916 102/1941 MAY 29TH 98/1941 99/1914 102/1941 MAY 30TH 95/1895 97/1914 97/1941 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Hartfield SHORT TERM...WSS LONG TERM...np AVIATION...Ellis CLIMATE...RAH
Hazardous weather outlook, May 25, 4:06 AM EDT, 20 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 406 AM EDT Sat May 25 2019 NCZ007-021>024-261145- Person-Forsyth-Guilford-Alamance-Orange- 406 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot temperatures will persist for much of the period, with Monday through Wednesday likely the warmest days. Heat indices will approach the mid 90s during the hottest days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-038>043-073>078-083>086-088-089-261145- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 406 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot temperatures will persist for much of the period, with Monday through Thursday likely the warmest days. Heat indices will approach the mid 90s to near 100 during the hottest days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 9:45 PM EDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Raleigh NC 945 PM EDT Sat May 25 2019 NCZ007-260245- Person NC- 945 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL 1045 PM EDT... At 944 PM EDT, Doppler radar was tracking a strong thunderstorm over Hamer, or near Providence, moving southeast at 30 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Roxboro, Concord, Bethel Hill, Hyco Lake, Moriah, Mayo Reservoir, Hyco Marina and Surl. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3624 7880 3633 7915 3654 7914 3654 7880 TIME...MOT...LOC 0144Z 295DEG 27KT 3648 7929 Ellis
Special weather statement, May 25, 11:12 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1112 PM EDT Sat May 25 2019
NCZ007-024-025-260345-
Durham NC-Person NC-Orange NC-
1112 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERSON...NORTHEASTERN
ORANGE AND NORTHWESTERN DURHAM COUNTIES UNTIL 1145 PM EDT...
At 1111 PM EDT, Doppler radar was tracking a strong thunderstorm over
Topnot, or near Yanceyville, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Roxboro, Rougemont, Bushy Fork and Surl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 7886 3628 7887 3615 7894 3624 7924
3624 7915 3640 7915 3640 7914
TIME...MOT...LOC 0311Z 275DEG 25KT 3634 7929
BAHSpecial weather statement, May 25, 11:53 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1153 PM EDT Sat May 25 2019
NCZ007>009-024>026-260500-
Franklin NC-Vance NC-Durham NC-Person NC-Granville NC-Orange NC-
1153 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT PERSON...VANCE...NORTHEASTERN
ORANGE...GRANVILLE...NORTH CENTRAL DURHAM AND WEST CENTRAL FRANKLIN
COUNTIES UNTIL 100 AM EDT...
At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Henderson, Oxford, Roxboro, Creedmoor, Butner, Franklinton, Kittrell,
Rougemont, Concord and Stem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 7842 3633 7836 3604 7847 3623 7909
3630 7911 3639 7910 3654 7903
TIME...MOT...LOC 0352Z 273DEG 25KT 3637 7890
BAHSpecial weather statement, May 26, 12:01 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1201 AM EDT Sun May 26 2019
NCZ022-023-039-040-260445-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-
1201 AM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...NORTHEASTERN
RANDOLPH...SOUTHEASTERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES
UNTIL 1245 AM EDT...
At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm near
Randleman, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Asheboro, Randleman, Siler City, Pleasant Garden, Liberty, Ramseur,
Franklinville, Swepsonville, Staley and Snow Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 7985 3596 7984 3602 7930 3589 7926
3571 7930
TIME...MOT...LOC 0401Z 267DEG 21KT 3587 7974
BAHLocal storm report, May 26, 12:24 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1224 AM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND DMG 5 WSW ROXBORO 36.38N 79.06W
05/25/2019 PERSON NC EMERGENCY MNGR
EM REPORTED MULTIPLE TREES DOWN ON LEESBURG
ROAD. TIME ESTIMATED BY RADAR.
&&Special weather statement, May 26, 12:40 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1240 AM EDT Sun May 26 2019
NCZ022>025-039-040-260545-
Guilford NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Orange NC-
1240 AM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...SOUTHERN
ORANGE...NORTHEASTERN RANDOLPH...SOUTHEASTERN GUILFORD...CHATHAM AND
SOUTHWESTERN DURHAM COUNTIES UNTIL 145 AM EDT...
At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Siler City, moving east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Liberty,
Ramseur, Franklinville, Staley and Crosswinds Boating Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 7894 3579 7896 3560 7906 3563 7912
3561 7915 3574 7973 3592 7967 3600 7946
TIME...MOT...LOC 0439Z 271DEG 28KT 3582 7961
BAHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:45 PM EDT | Special Weather Statement | RAH | Person | 60 min |
| May 25, 9:54 PM EDT | Severe Thunderstorm Warning | RAH | Person | 20 min |
| May 25, 11:12 PM EDT | Special Weather Statement | RAH | Person | 33 min |
| May 25, 11:53 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 67 min |
| May 26, 12:01 AM EDT | Special Weather Statement | RAH | Alamance | 44 min |
| May 26, 12:40 AM EDT | Special Weather Statement | RAH | Chatham | 65 min |
| May 26, 12:55 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.